Browse

You are looking at 1 - 4 of 4 items for :

  • Spironolactone x
Clear All
Open access

Wei Yang, David Pham, Aren T Vierra, Sarah Azam, Dorina Gui and John C Yoon

Summary

Ectopic ACTH-secreting pulmonary neuroendocrine tumors are rare and account for less than 5% of endogenous Cushing’s syndrome cases. We describe an unusual case of metastatic bronchial carcinoid tumor in a young woman presenting with unprovoked pulmonary emboli, which initially prevented the detection of the primary tumor on imaging. The source of ectopic ACTH was ultimately localized by a Gallium-DOTATATE scan, which demonstrated increased tracer uptake in a right middle lobe lung nodule and multiple liver nodules. The histological diagnosis was established based on a core biopsy of a hepatic lesion and the patient was started on a glucocorticoid receptor antagonist and a somatostatin analog. This case illustrates that hypercogulability can further aggravate the diagnostic challenges in ectopic ACTH syndrome. We discuss the literature on the current diagnosis and management strategies for ectopic ACTH syndrome.

Learning points:

  • In a young patient with concurrent hypokalemia and uncontrolled hypertension on multiple antihypertensive agents, secondary causes of hypertension should be evaluated.

  • Patients with Cushing’s syndrome can develop an acquired hypercoagulable state leading to spontaneous and postoperative venous thromboembolism.

  • Pulmonary emboli may complicate the imaging of the bronchial carcinoid tumor in ectopic ACTH syndrome.

  • Imaging with Gallium-68 DOTATATE PET/CT scan has the highest sensitivity and specificity in detecting ectopic ACTH-secreting tumors.

  • A combination of various noninvasive biochemical tests can enhance the diagnostic accuracy in differentiating Cushing’s disease from ectopic ACTH syndrome provided they have concordant results. Bilateral inferior petrosal sinus sampling remains the gold standard.

Open access

Teresa M Canteros, Valeria De Miguel and Patricia Fainstein-Day

Summary

Severe Cushing syndrome (SCS) is considered an emergency that requires immediate treatment to lower serum cortisol levels. Fluconazole may be considered an alternative treatment in Cushing syndrome when ketoconazole is not tolerated or unavailable. We report a 39-year-old woman with a history of partial pancreaticoduodenectomy due to a periampullary neuroendocrine tumor with locoregional extension. Three years after surgery, she developed liver metastases and was started on 120 mg of lanreotide/month, despite which, liver metastases progressed in the following 6 months. The patient showed extreme fatigue, muscle weakness, delirium, moon face, hirsutism and severe proximal weakness. Laboratory tests showed anemia, hyperglycemia and severe hypokalemia. 24-h urinary free cortisol: 2152 nmol/day (reference range (RR): <276), morning serum cortisol 4883.4 nmol/L (RR: 138–690), ACTH 127.3 pmol/L (RR: 2.2–10). She was diagnosed with ectopic ACTH syndrome (EAS). On admission, she presented with acute upper gastrointestinal tract bleeding and hemodynamic instability. Intravenous fluconazole 400 mg/day was started. After 48 h, her mental state improved and morning cortisol decreased by 25%. The dose was titrated to 600 mg/day which resulted in a 55% decrease in cortisol levels in 1 week, but then had to be decreased to 400 mg/day because transaminase levels increased over 3 times the upper normal level. After 18 days of treatment, hemodynamic stability, lower cortisol levels and better overall clinical status enabled successful bilateral adrenalectomy. This case report shows that intravenous fluconazole effectively decreased cortisol levels in SCS due to EAS.

Learning points:

  • Severe Cushing syndrome can be effectively treated with fluconazole to achieve a significant improvement of hypercortisolism prior to bilateral adrenalectomy.

  • Intravenous fluconazole is an alternative treatment when ketoconazole is not tolerated and etomidate is not available.

  • Fluconazole is well tolerated with mild side effects. Hepatotoxicity is usually mild and resolves after drug discontinuation.

Open access

Michal Barabas, Isabel Huang-Doran, Debbie Pitfield, Hazel Philips, Manoj Goonewardene, Ruth T Casey and Benjamin G Challis

Summary

A 67-year-old woman presented with a generalised rash associated with weight loss and resting tachycardia. She had a recent diagnosis of diabetes mellitus. Biochemical evaluation revealed elevated levels of circulating glucagon and chromogranin B. Cross-sectional imaging demonstrated a pancreatic lesion and liver metastases, which were octreotide-avid. Biopsy of the liver lesion confirmed a diagnosis of well-differentiated grade 2 pancreatic neuroendocrine tumour, consistent with metastatic glucagonoma. Serial echocardiography commenced 4 years before this diagnosis demonstrated a progressive left ventricular dilatation and dysfunction in the absence of ischaemia, suggestive of glucagonoma-associated dilated cardiomyopathy. Given the severity of the cardiac impairment, surgical management was considered inappropriate and somatostatin analogue therapy was initiated, affecting clinical and biochemical improvement. Serial cross-sectional imaging demonstrated stable disease 2 years after diagnosis. Left ventricular dysfunction persisted, however, despite somatostatin analogue therapy and optimal medical management of cardiac failure. In contrast to previous reports, the case we describe demonstrates that chronic hyperglucagonaemia may lead to irreversible left ventricular compromise. Management of glucagonoma therefore requires careful and serial evaluation of cardiac status.

Learning points:

  • In rare cases, glucagonoma may present with cardiac failure as the dominant feature. Significant cardiac impairment may occur in the absence of other features of glucagonoma syndrome due to subclinical chronic hyperglucagonaemia.

  • A diagnosis of glucagonoma should be considered in patients with non-ischaemic cardiomyopathy, particularly those with other features of glucagonoma syndrome.

  • Cardiac impairment due to glucagonoma may not respond to somatostatin analogue therapy, even in the context of biochemical improvement.

  • All patients with a new diagnosis of glucagonoma should be assessed clinically for evidence of cardiac failure and, if present, a baseline transthoracic echocardiogram should be performed. In the presence of cardiac impairment these patients should be managed by an experienced cardiologist.

Open access

Sarah Kiff, Carolyn Babb, Maria Guemes, Antonia Dastamani, Clare Gilbert, Sarah E Flanagan, Sian Ellard, John Barton, M Dattani and Pratik Shah

Summary

We report a case of partial diazoxide responsiveness in a child with severe congenital hyperinsulinaemic hypoglycaemia (CHI) due to a homozygous ABCC8 mutation. A term baby, with birth weight 3.8 kg, born to consanguineous parents presented on day 1 of life with hypoglycaemia. Hypoglycaemia screen confirmed CHI. Diazoxide was commenced on day 7 due to ongoing elevated glucose requirements (15 mg/kg/min), but despite escalation to a maximum dose (15 mg/kg/day), intravenous (i.v.) glucose requirement remained high (13 mg/kg/min). Genetic testing demonstrated a homozygous ABCC8 splicing mutation (c.2041-1G>C), consistent with a diffuse form of CHI. Diazoxide treatment was therefore stopped and subcutaneous (s.c.) octreotide infusion commenced. Despite this, s.c. glucagon and i.v. glucose were required to prevent hypoglycaemia. A trial of sirolimus and near-total pancreatectomy were considered, however due to the significant morbidity potentially associated with these, a further trial of diazoxide was commenced at 1.5 months of age. At a dose of 10 mg/kg/day of diazoxide and 40 µg/kg/day of octreotide, both i.v. glucose and s.c. glucagon were stopped as normoglycaemia was achieved. CHI due to homozygous ABCC8 mutation poses management difficulties if the somatostatin analogue octreotide is insufficient to prevent hypoglycaemia. Diazoxide unresponsiveness is often thought to be a hallmark of recessively inherited ABCC8 mutations. This patient was initially thought to be non-responsive, but this case highlights that a further trial of diazoxide is warranted, where other available treatments are associated with significant risk of morbidity.

Learning points:

  • Homozygous ABCC8 mutations are commonly thought to cause diazoxide non-responsive hyperinsulinaemic hypoglycaemia.

  • This case highlights that partial diazoxide responsiveness in homozygous ABCC8 mutations may be present.

  • Trial of diazoxide treatment in combination with octreotide is warranted prior to considering alternative treatments, such as sirolimus or near-total pancreatectomy, which are associated with more significant side effects.